Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 37, NWS New Orleans, LA

March 3, 2016Pearl River County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Mar 3, 2016, 7:05 PM CST for Pearl River County, Mississippi. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 3, 2016, 7:05 PM CST (01:05 UTC)
Expired
Mar 3, 2016, 7:30 PM CST
In force
25 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pearl River County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 1.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2016-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1071 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2016-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1071 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
1.4
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

752 
WUUS54 KLIX 040105
SVRLIX
MSC109-040130-
/O.NEW.KLIX.SV.W.0037.160304T0105Z-160304T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
705 PM CST THU MAR 3 2016

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PEARL RIVER COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 730 PM CST

* AT 704 PM CST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR LUMBERTON TO NEAR VARNADO...MOVING SOUTH AT 35
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  POPLARVILLE AND MCNEIL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3100 8950 3100 8948 3098 8947 3099 8942
      3100 8942 3092 8934 3065 8934 3065 8954
      3056 8954 3053 8961 3084 8979 3086 8977
      3088 8978 3090 8977 3090 8976 3091 8976
      3092 8974 3095 8976 3102 8952
TIME...MOT...LOC 0104Z 341DEG 32KT 3096 8953 3090 8974 

HAIL...1.00IN
WIND...60MPH
 
$$

11
1 follow-up statement
442 
WWUS54 KLIX 040132
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
732 PM CST THU MAR 3 2016

MSC109-040141-
/O.EXP.KLIX.SV.W.0037.000000T0000Z-160304T0130Z/
PEARL RIVER MS-
732 PM CST THU MAR 3 2016

...THE SEVERE THUNDERSTORM WARNING FOR PEARL RIVER COUNTY HAS
EXPIRED...

THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE THE
WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3100 8950 3100 8948 3098 8947 3099 8942
      3100 8942 3092 8934 3065 8934 3065 8954
      3056 8954 3053 8961 3084 8979 3086 8977
      3088 8978 3090 8977 3090 8976 3091 8976
      3092 8974 3095 8976 3102 8952
TIME...MOT...LOC 0130Z 341DEG 32KT 3096 8953 3090 8974 

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 6:59 PM CST, 6 minutes earlier.

Area forecast discussion, Mar 3, 6:59 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
659 PM CST THU MAR 3 2016

...SOUNDING DISCUSSION...

SURFACE BASED AND MIXED LAYER CAPE OVER 1200 J/KG EARLY THIS
EVENING WITH LITTLE INHIBITION. STORMS THAT HAVE BEEN DEVELOPING
NORTH OF I-12 HAVE BEEN ALONG/JUST AHEAD OF THE FRONT WHERE THE
WEAK INHIBITION THAT DOES EXIST HAS BEEN OVERCOME WITH LIFTING.
SMALL HAIL WOULD BE THE MAIN CONCERN WITH ANY STRONGER STORM WITH
A WET BULB ZERO AROUND 8800 FEET. THERE IS LITTLE IN THE WAY OF
DIRECTION SHEAR...BUT SPEED SHEAR IS PRESENT WITH 40 KNOTS AT 1KM
AND 75 KNOTS AT 6KM. DOWNDRAFT CAPE IS LOW AND THERE IS A LACK OF
MIDLEVEL DRY AIR TO ENTRAIN FOR BRINGING DOWN GUSTY WINDS TO THE
SURFACE. SINCE THE KLIX BALLOON WENT UP IN LIGHT RAIN...CHECKED
KJAN...WHICH IS POST FRONTAL...THERE IS QUITE A BIT OF MOISTURE IN
MIDLEVELS TO SUPPORT GUSTY WINDS FROM REACHING THE SURFACE.

00Z BALLOON INFO: A ROUTINE FLIGHT REACHING A HEIGHT OF 20.4 MILES
ABOVE THE GROUND AFTER ASCENDING FOR 96 MINUTES. THE BALLOON BURST
SOUTH OF BILOXI OVER THE MISSISSIPPI SOUND WATERS 59 MILES
DOWNRANGE FROM THE OFFICE.

ANSORGE

&&

.PREV DISCUSSION... /ISSUED 402 PM CST THU MAR 3 2016/

SHORT TERM...
FRONTAL ZONE BISECTING THE FORECAST AREA FROM BOGALUSA TO BATON
ROUGE...PUSHING TO THE SOUTHEAST AROUND 25 MPH. ATTENDENT
SHOWERS...PERHAPS A FEW WITH SMALL HAIL...WILL END WITH FRONTAL
PASSAGE OVER MOST LAND AREAS BEFORE 9 PM. SOME LIGHT FOG MAY
ATTEMPT TO DEVELOP WITH RESIDUAL MOISTURE AROUND BUT MIX OUT AS
DRIER AIR MOVES INTO THE AREA OVERNIGHT. EXPECTING FAIR WEATHER
FRIDAY AND SATURDAY WITH SOMEWHAT COOLER TEMPERATURES AND NO RAIN.

LONG TERM...
FOCUS CONTINUES TO BE ON EVOLUTION OF WHAT SHOULD BE A LARGE
AMPLITUDE TROUGH WITH VERY DEEP CYCLOGENESIS IN THE SOUTHERN
BRANCH DEVELOPING OVER THE DESERT SOUTHWEST TUESDAY AND SLOWLY
ADVANCING EASTWARD THROUGH NEXT WEEK. THIS WILL PLACE THE FORECAST
AREA IN A VERY EXPANSIVE AREA OF DYNAMICS FAVORABLE FOR PROLONGED
HEAVY RAINFALL AND GRADIENT WIND. MYRIAD HAZARDS ARE POSSIBLE FROM
WEDNESDAY THROUGH PROBABLY NEXT SATURDAY...INCLUDING SEVERE
CONVECTION...FLOODING RAINS AND COASTAL FLOODING FROM STRONG
AND PERSISTENT ONSHORE FLOW. TRENDS WILL CONTINUE TO BE MONITORED
BUT MODELS ARE WORKING IN STRONG AGREEMENT ON THIS SCENARIO. AT
THIS TIME...INDICATING RATHER SIGNIFICANTLY HIGH RAIN CHANCES FOR
DAYS 5-8 AND SOME QPF VALUES IN THE 0.50 INCH PER 12 HOUR AVERAGES
AT THIS TIME THAT WILL LIKELY BE ADJUSTED UPWARD AS WE GET CLOSER
TO THOSE DAYS AND DETAILS BECOME MORE IN FOCUS. MAIN MESSAGE NOW
IS TO ANTICIPATE AN ACTIVE PERIOD OF WEATHER NEXT WEEK.

AVIATION...
WIND SHIFT WITH FRONTAL PASSAGE AND SOME SHOWERS LOWERING BASES
BRIEFLY PRE-FRONTAL. SOME LIGHT AND PATCHY FOG MAY DEVELOP THIS
EVENING AND MAY LINGER IN SOME LOCATIONS BY DAYBREAK...BUT DRIER
AIR ENTERING THE AREA MAY LIMIT EXTENT OF ANY FOG. CONDITIONS
IMPROVE TO VFR CAVOK CONDITIONS ALL TERMINALS BY 14-15Z.

MARINE...
SOUTHWEST FLOW EARLY THIS EVENING WILL BE SHIFTING TO NORTHWEST
WITH FRONTAL PASSAGE GENERALLY IN THE 15-20 KT RANGE. HIGH
PRESSURE THEN SETTLES AND PREVAILS THROUGH THE WEEKEND. WINDS WILL
THEN VEER HARD TO ONSHORE FLOW AROUND LATE MONDAY OR EARLY TUESDAY
WITH GRADIENT TIGHTENING IN RESPONSE TO DEEP LOW PRESSURE
DEVELOPMENTS DURING THE WEEK. AT SOME POINT...SMALL CRAFT
ADVISORIES WILL BE POSTED BY MID-NEXT WEEK THAT MAY LAST FOR
SEVERAL DAYS. PERSISTENT ONSHORE FLOW CAN POSE A COASTAL FLOOD
THREAT LATTER HALF OF THE WEEK.

DECISION SUPPORT...
DSS CODE....BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...RIVER FLOODING

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED WATCH/WARNING/ADVISORY
         ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE RISK SVR AND/OR DIRECT
         TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  48  68  44  72 /  10   0   0   0
BTR  50  70  47  73 /  10   0   0   0
ASD  50  69  45  72 /  40   0   0   0
MSY  55  67  51  71 /  30   0   0   0
GPT  50  67  47  68 /  70   0   0   0
PQL  47  68  43  70 /  70   0   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Mar 3, 4:45 PM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
445 PM CST THU MAR 3 2016

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-041400-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
445 PM CST THU MAR 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

A COLD FRONT WILL MOVE THROUGH THE FORECAST AREA THROUGH THE EARLY
EVENING HOURS. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG AND
AHEAD OF THIS FRONT THROUGH THE EARLY EVENING...PRIMARILY TO THE
EAST OF INTERSTATE 55. A FEW OF THE STORMS COULD BE STRONG TO SEVERE
AND PRODUCE LARGE HAIL AND DAMAGING WINDS. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS IN THIS AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A DEEP SYSTEM WILL DIG INTO TEXAS AND EVENTUALLY MEXICO AROUND
MID TO LATE NEXT WEEK. THIS SYSTEM WILL BRING MULTIPLE ROUNDS OF
WEATHER IMPACTS TO THE REGION. OVERALL HEAVY RAIN AND EVEN A FEW
BOUTS OF STRONG TO SEVERE STORMS LOOK POSSIBLE BEGINNING AS EARLY
AS TUESDAY AND THROUGH THE REMAINDER OF THE WORK WEEK. LATER
FORECASTS WILL CONTINUE TO REFINE THE THREATS FOR NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Mar 3, 4:19 PM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
419 PM CST THU MAR 3 2016

MSZ069>071-032315-
PIKE MS-WALTHALL MS-AMITE MS-
419 PM CST THU MAR 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALTHALL...
NORTHEASTERN AMITE AND NORTHERN PIKE COUNTIES UNTIL 515 PM CST...

AT 418 PM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CENTER POINT TO NEAR
BUDE...AND MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MCCOMB...SUMMIT...SMITHDALE AND SALEM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN NEW ORLEANS.

&&

LAT...LON 3128 9004 3123 9003 3123 9049 3135 9083
      3135 9028
TIME...MOT...LOC 2218Z 284DEG 22KT 3137 9058 3141 9091
Special weather statement, Mar 3, 4:53 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
453 PM CST THU MAR 3 2016

MSZ070-071-040000-
PIKE MS-WALTHALL MS-
453 PM CST THU MAR 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR WALTHALL AND NORTHERN PIKE
COUNTIES UNTIL 600 PM CST...

AT 452 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SUMMIT...OR NEAR MCCOMB...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MCCOMB...SUMMIT...TYLERTOWN...SALEM AND DEXTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN NEW ORLEANS.

&&

LAT...LON 3131 9004 3118 9003 3117 9001 3114 9001
      3113 8994 3107 8992 3107 8985 3101 8988
      3100 8995 3124 9052 3135 9049 3135 9022
TIME...MOT...LOC 2252Z 290DEG 26KT 3130 9042
Special weather statement, Mar 3, 6:55 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
655 PM CST THU MAR 3 2016

LAZ039-MSZ077-040145-
WASHINGTON-PEARL RIVER-
655 PM CST THU MAR 3 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WASHINGTON
PARISH IN SOUTHEASTERN LOUISIANA AND PEARL RIVER COUNTIES...

AT 655 PM CST...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR LUMBERTON TO NEAR SANDY HOOK TO 8 MILES SOUTH OF
DEXTER...AND MOVING SOUTHEAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
BOGALUSA...POPLARVILLE...VARNADO...CROSSROADS...MCNEIL AND ANGIE.

LAT...LON 3100 8950 3100 8948 3098 8947 3098 8943
      3101 8942 3101 8935 3100 8934 3065 8934
      3065 8954 3056 8954 3056 8957 3098 9016
      3100 8989 3100 8955 3102 8955 3101 8950
TIME...MOT...LOC 0055Z 305DEG 41KT 3104 8951 3098 8977 3096 9003

11

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 6:55 PM CSTSpecial Weather StatementLIXPearl River50 min
Mar 3, 7:40 PM CSTSevere Thunderstorm WarningLIXHarrison35 min
Mar 3, 8:00 PM CSTSpecial Weather StatementLIXJackson30 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.